| Catalog Number |
VCP329H |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/27/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was there any additional tissue damage resulting from the search for the needle piece? yes.Surgeon had to extend incision to retrieve piece of needle.For clarification, the needle tip broke off inside the patient.I misunderstood the staff when they were communicating.What is current condition of the patient? stable and recovering.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: please confirm: was the patient closed and then re-opened to retrieve the needle tip? or was the needle piece retrieved during the initial procedure? was the post-operative care changed due to this event? please specify.Was additional dissection required in other organs/tissues other than the target tissue? if yes, please describe.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? will product be returned? if so, please provide the return date and tracking information.What instruments were used to grasp the needle? where was the needle grasped during use? were the needle piece(s) retrieved during the same procedure?.
Event or Problem Description
It was reported that a patient underwent a robotic cholecystectomy on (b)(6) 2026 and suture was used to close fascia.The surgeon took 1 pass through the tissue successfully and then 2nd pass through, the tip of the needle broke off and became lodged in tissue and unable to visualize.Called radiology to perform x-ray to confirm location of needle piece.Surgeon went ahead and finished closing so suture would not fall into abdominal space.Xray performed and after several attempts, the needle was found in subcutaneous tissue and removed by the surgeon.Confirmed needle fully intact by comparing to another suture needle of the same size.Procedure completed.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: was the post-operative care changed due to this event? please specify.Unknown.Nothing in subsequent visits was additional dissection required in other organs/tissues other than the target tissue? if yes, please describe.No organ damage.Tissue had to be further dissected to remove portion of needle that broke off.
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6 a manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional h3 investigation summary: the product received for analysis was vcp329h.Visual inspection and metallurgical analysis were performed on the returned product.A failed suture needle, labeled was submitted for fractographic evaluation.The component was identified as product code vcp329h.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Macroscopic plastic deformation observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: c1 additional information was requested, and the following was obtained: please confirm: was the patient closed and then re-opened to retrieve the needle tip? or was the needle piece retrieved during the initial procedure? closed fascia so it wouldn't migrate and then reopened during same procedure to retrieve needle tip.Was the post-operative care changed due to this event? please specify.No*was additional dissection required in other organs/tissues other than the target tissue? if yes, please describe.Yes, additional dissection required in tissue to retrieve needle tip.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.(please refer to the attached email) the diagnosis and indication for the index surgical procedure? right upper quadrant abdominal pain, adenomyomatosis of gallbladder were any concomitant procedures performed? no on what tissue was the suture used? abdominal tissue what was the tissue condition (normal, thin, calcified, fragile, diseased)? normal please describe any medical/surgical intervention required for this suture event including dates and results.N\a did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? will product be returned? if so, please provide the return date and tracking information.What instruments were used to grasp the needle? needle holder where was the needle grasped during use? unknown were the needle piece(s) retrieved during the same procedure? yes.